Ohio, 2007

Hail in Ohio, August 9, 2007

August 9, 2007 · NWS RLX · 1 event in 1 county or zone

Thunderstorms formed ahead of a summer cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms formed ahead of a summer cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 9, 6:54 PM EST, 16 minutes earlier.

Area forecast discussion, Aug 9, 6:54 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
754 PM EDT THU AUG 9 2007

.SYNOPSIS...
AN UPPER DISTURBANCE WILL BRING THUNDERSTORMS THROUGH SOUTHEAST OHIO
AND NORTHERN WEST VIRGINIA THIS EVENING.  A WEAK COOL FRONT WILL
MOVE SOUTHEAST LATE TONIGHT AND EARLY FRIDAY. HIGH PRESSURE BUILDS
IN FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
STARTING TO SEE THE SALT AND PEPPER STORMS LIGHTING UP THE 88D IN
THIS UNSTABLE AIRMASS.  NONE SEVERE YET...BETTER
FORCING/ORGANIZATION STILL LIES TO THE NORTH.

STILL BELIEVE THAT MORE ORGANIZED SEVERE THREAT WILL NOT ARRIVE
UNTIL AROUND 00Z AND AFTER...AS VORT CENTER OVER INDIANA APPROACHES
THE OHIO RIVER.  SHOULD STILL BE ENOUGH INSTABILITY...EVEN AFTER
SUNSET...TO PRODUCE LARGE AND WET STORMS.  PRIMARY SEVERE THREAT
WILL LIKELY BE WIND DAMAGE FROM WET DOWNBURSTS...WITH DEEP WESTERLY
FLOW ALOFT. FREEZING LEVEL/WBZ HEIGHTS TOO HIGH FOR MUCH HAIL.
STORMS WILL ALSO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES
AND TORRENTIAL DOWNPOURS.

MAIN PUSH OF CONCENTRATED SHRA/TSRA WILL LIE ALONG OUR NORTHERN
BORDER...ALONG PERSISTENT SURFACE BOUNDARY AND OUTFLOW FROM MORNING
MCS.  KEPT LIKELY POPS IN THIS AREA.  LESSER POPS TO THE SOUTH.
THIS AREA WILL NOT GET ACCESS TO THE LOW LEVEL FORCING FURTHER
NORTH...AND FORCING ALONG APPROACHING FRONTAL BOUNDARY LATER AT
NIGHT WILL BE MUCH WEAKER.

FRONT WILL BE MEANDERING THROUGH AREA AT 12Z.  THIS WILL LIKELY BE
ONE OF THOSE SITUATIONS WHERE THE FRONT WILL MOVE THROUGH ALOFT
TONIGHT...BUT REQUIRE DAYTIME MIXING TO HOP INTO THE MOUNTAINS AT
THE SURFACE.  KEPT LOW CHANCE POPS EAST OF CRW/PKB ON FRIDAY FOR
SCATTERED ACTIVITY THAT MANAGES TO SURVIVE THE NIGHT...AS WELL AS
DAYTIME CONVECTION.  IN ANY CASE...RAINS SHOULD BE DONE BY 00Z AS
FRONT EXITS AND DRIER AIR IS ABLE TO MIX IN.  FRIDAY NIGHT LOOKS
QUIET AND MORE COMFORTABLE.  DENSE FOG...AT LEAST IN VALLEYS...IS A
POSSIBILITY.

KEPT RECENT PATTERN OF USING MET TEMPS AT NIGHT AND A MET/MAV BLEND
DURING THE DAY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
MODELS SHOW THE UPPER HIGH CENTER BUILDING OVER THE CENTER OF THE
NATION THIS WEEKEND. DEVELOPING NORTHWEST FLOW ALOFT WILL ALLOW SOME
MINOR COOLING FOR THIS WEEKEND BEHIND THE FRIDAY FRONT. STILL...MOST
OF THE COOLER AIR WILL REMAIN NORTH AND EAST OF OUR AREA...WITH
TEMPERATURES STILL ABOVE NORMAL THIS WEEKEND...AROUND 90 DEGREES.
MORE IMPORTANTLY...MUCH DRIER AIR WILL FLOW IN AS HIGH PRESSURE
BUILDS SOUTH AND EAST FROM THE UPPER MIDWEST. WITH THE DRIER
AIR...IT WILL FEEL MORE COMFORTABLE..AND EVEN A BIT COOLER AT NIGHT
DUE TO THE DRIER AIR. EVEN SO...MAV TEMP GUIDANCE CONTINUES TO LOOK
A BIT TOO WARM ON DAYTIME TEMPS...AND TOO COOL ON NIGHT TIME TEMPS.
TOOK A BLEND OF THE MAV AND MET.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
MODELS IN GOOD AGREEMENT ON THE STRONG AND WARM UPPER HIGH CENTERED
OVER THE CENTER OF THE NATION THROUGH THIS PERIOD. WE WILL BE IN
NORTHWEST FLOW ALOFT AROUND THE HIGH...SO THAT ONE WEAK FRONT MAY
DROP INTO OUR NORTHERN AREAS LATE MONDAY BEFORE DISSIPATING...AND
ANOTHER ON THURSDAY. STILL...WE WILL BE TOO CLOSE TO THE UPPER HIGH
FOR ANY SIGNIFICANT PRECIP WITH THESE FRONTS. THUS...MOST OF OUR
AREA REMAINS DRY THROUGH THIS PERIOD WITH TEMPERATURES ABOVE
NORMAL...BUT NOT AS HOT AS THE CURRENT HEAT.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
IFR CONDITIONS POSSIBLE IN AN ISOLATED THUNDERSTORM FIRST HOUR OF
FORECAST IN EKN...AND AGAIN THREE NORTHERN SITES AS LINE OF TSRA
CROSSES FROM W TO E.  THE LATTER WILL AFFECT PKB FIRST COUPLE OF
HOURS...THEN CKB...THEN EKN BY 06Z.

AT LEAST MVFR FOG IS POSSIBLE LATER TONIGHT NORTHERN SITES AS LONG
AS IT RAINS THIS EVENING...EKN WILL LIKELY SEE DENSE FOG AGAIN
BEFORE DAWN.  SOUTHERN SITES SHOULD STAY MAINLY VFR IN ABSENCE OF
THUNDERSTORMS AND WITH THE DEW POINTS BEING TOO HIGH /ABOVE 68F/ FOR
FOG.

A WEAK COLD FRONT WILL SLIP THROUGH FRIDAY...REDUCING IF NOT
ELIMINATING ALTOGETHER THE CHANCE FOR THUNDERSTORMS.  ONE MAY BE
AROUND BKW IN THE MORNING.  OTHERWISE VFR CONDITIONS SHOULD PREVAIL
FRIDAY...ALTHOUGH THERE WILL BE A CUMULUS CEILING IN THE AFTERNOON.

AVIATION OUTLOOK 00Z SATURDAY THRU MONDAY...IFR FOG IS LIKELY
SATURDAY AND SUNDAY MORNINGS...AND POSSIBLE MONDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM
NEAR TERM...CL
SHORT TERM...RPY
LONG TERM...JMV
AVIATION...TRM
Hazardous weather outlook, Aug 9, 6:17 PM EST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
717 PM EDT THU AUG 9 2007

OHZ075-076-084-085-WVZ008>011-016>020-027>032-037>040-046-047-102330-
ATHENS-WASHINGTON-VINTON-MEIGS-JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-
WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
717 PM EDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN WEST
VIRGINIA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THROUGH
THE EVENING HOURS. THE PRIMARY SEVERE THREAT WILL BE FROM DAMAGING
WINDS...ALTHOUGH STORMS WILL ALSO BE CAPABLE OF LARGE HAIL AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>007-013>015-024>026-
033>036-102330-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-LINCOLN-PUTNAM-KANAWHA-MINGO-
LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
717 PM EDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-102330-
PERRY-MORGAN-
717 PM EDT THU AUG 9 2007

...SEVERE THUNDERSTORM WATCH 575 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THROUGH
THE EVENING HOURS. THE PRIMARY SEVERE THREAT WILL BE FROM DAMAGING
WINDS...ALTHOUGH STORMS WILL ALSO BE CAPABLE OF LARGE HAIL AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TRM

In the hours before

Special weather statement, Aug 9, 3:46 PM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
446 PM EDT THU AUG 9 2007

WVZ020-031-092115-
DODDRIDGE WV-HARRISON WV-
446 PM EDT THU AUG 9 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 446 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES SOUTHWEST OF
SALEM...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... WOLF
  SUMMIT...LEOPOLD...BLANDVILLE...NEW MILTON...AVON AND GROVE.

WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Aug 9, 4:27 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
527 PM EDT THU AUG 9 2007

WVZ032-092200-
TAYLOR WV-
527 PM EDT THU AUG 9 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 527 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTHWEST OF
GRAFTON...OR ABOUT 6 MILES EAST OF BRIDGEPORT...MOVING EAST AT 20
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  ROSEMONT...THORNTON...MEADLAND...KNOTTSVILLE...MCGEE AND TYGART
  LAKE STATE PARK.

WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Local storm report, Aug 9, 5:02 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
602 PM EDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     WEST MILFORD            39.21N 80.40W
08/09/2007                   HARRISON           WV   COUNTY OFFICIAL

            POWER LINES DOWN ALONG ROUTE 19 SOUTH AT BUFFALO LICK
            ROAD

&&

29
Special weather statement, Aug 9, 6:18 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
718 PM EDT THU AUG 9 2007

WVZ030-039-092345-
UPSHUR WV-LEWIS WV-
718 PM EDT THU AUG 9 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 718 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED 6 MILES SOUTH
OF WESTON...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS
  INCLUDE... HORNER...WALKERSVILLE...LORENTZ...HODGESVILLE...OVERHILL
  AND STONEWALL JACKSON LAKE STATE PARK.

WIND GUSTS TO **FILL-IN** MPH AND FREQUENT LIGHTNING ARE POSSIBLE
WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Aug 9, 6:31 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
731 PM EDT THU AUG 9 2007

OHZ075-100015-
ATHENS OH-
731 PM EDT THU AUG 9 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 731 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED 8 MILES WEST
OF NELSONVILLE...OR ABOUT OVER LOGAN...MOVING EAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS
  INCLUDE... BURR OAK STATE PARK...TRIMBLE...JACKSONVILLE...
  GLOUSTER...CHAUNCEY AND BUCHTEL.

WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

The radar

The Charleston,WV radar (KRLX), 136 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Athens

When
August 9, 7:10 PM EST
Where
Athens County, Nelsonville
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
39.470, -82.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39919.